Extreme Cold/Wind Chill, Dundy
- When
- February 5, 4:44 AM MST to 11:00 AM MST
- Where
- Dundy forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Haigler reported wind chills as low as -25.
During the overnight and through the morning hours the arctic air mass over the area combined with a recent snow pack, caused temperatures to fall into the teens below zero. Light winds caused the wind chill to fall to -25.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the overnight and through the morning hours the arctic air mass over the area combined with a recent snow pack, caused temperatures to fall into the teens below zero. Light winds caused the wind chill to fall to -25. Temperatures warmed during the afternoon causing wind chills to increase to between -15 and 0. After sunset wind chills below -25 returned to Red Willow county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 5, 4:44 AM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
444 AM MST WED FEB 5 2014
.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 418 AM MST WED FEB 5 2014
MAIN FORECAST CONCERNS ARE HOW COLD AIR TEMPERATURES GET AND HOW
COLD WIND CHILL READINGS DROP. SATELLITE SHOWING AN AMPLIFIED AND
RETROGRESSIVE FLOW FROM THE PACIFIC INTO WESTERN NORTH AMERICA.
THIS FLOW HAS BECOME MORE AMPLIFIED OVER THE LAST 24 HOURS. ANOTHER
CHUNK OF VERY COLD AIR MOVING SOUTH FROM THE ARCTIC CIRCLE AT THIS
TIME. EXTREMELY COLD AIR MASS HAS BECOME ENTRENCHED OVER MUCH OF
THE NORTHERN PORTION OF THE COUNTRY.
AT JET LEVEL...THE ECMWF AND GFS DID THE BEST ON THE JET THAT IS
CURRENTLY TO OUR WEST AND SOUTH. AT MID LEVELS...THE MODELS DID FINE
WITH THE SREF AND NAM THE WORST WHILE THE REMAINING OUTPUT WAS ABOUT
THE SAME. THE ECMWF WAS DOING A LITTLE BETTER THAN THE NAM AND SREF
ON THE SURFACE WIND AND PRESSURE FIELD. THE GFS WAS DOING A LITTLE
BETTER THAN THE ECMWF...UKMET AND CANADIAN ON THE LOW LEVEL THERMAL
FIELD.
TODAY/TONIGHT...RIGHT REAR QUADRANT DEVELOPS OVER THE AREA BY LATE
MORNING AND REMAINS OVER THE AREA THROUGH THE NIGHT. IN THE LAST
HALF OF THE NIGHT THIS MOVES A LITTLE SOUTH AND AFFECTS MORE OF THE
SOUTHERN HALF OF THE AREA WITH THE NORTHERN HALF MORE UNDER
SUBSIDENCE.
FOR TODAY...THERE WILL BE A WEAK SHORTWAVE TROUGH MOVING THROUGH TO
PROVIDE LIFT. WHEN THE AIR MASS GETS THIS COLD THE MODELS TEND TO
OVERPRODUCE CLOUD COVER SO AM REALLY UNCERTAIN ABOUT HOW MUCH THERE
WILL BE FOR THIS PERIOD. AT THIS TIME WILL KEEP THE DAY DRY BUT COULD
SEE THE POSSIBILITY OF SOME FLURRIES...ESPECIALLY IN THE AFTERNOON.
EVENING SHIFT HAD TO ISSUE A WIND CHILL WARNING FOR THE WESTERN HALF
OF THE AREA WITH A WIND CHILL ADVISORY TO THE EAST OF THAT. THOSE
ARE IN AFFECT UNTIL 18Z. CURRENTLY THE WIND CHILL WARNING AND
ADVISORY ARE DOING WELL AND WILL NOT CHANGE. CLOUD COVER AND
TEMPERATURES ALONG WITH WIND SPEEDS PARAMOUNT TO WHAT KIND OF WIND
CHILL HIGHLIGHT AND HOW LONG TO MAKE IT. PER REASONING GIVEN...MODELS
ARE OVERDOING THE CLOUD COVER RIGHT NOW WHICH HAS ALLOWED THE
TEMPERATURES TO PLUMMET. CURRENTLY THE HRRR AND TO A LESSER EXTENT
THE RAP ARE HANDLING THE CURRENT TEMPERATURE FIELD WELL...WHICH IS
SCARY.
PER THAT PLUS SNOWFIELD...VERY COLD AIR MASS AND START TO THE DAY...
AND SOME INCREASING CLOUDS IN THE AFTERNOON...REDUCED HIGH
TEMPERATURES FROM YESTERDAYS FORECAST. IF THIS FORECAST WORKS OUT...
SOME LOCATIONS MAY NOT GET ABOVE ZERO IN THE WEST. CURRENT FORECAST
FOR KGLD IS -1 WHICH WOULD BREAK THE RECORD LOW MAX FOR THE DAY. AS
STATED ABOVE...CURRENT WIND CHILL HIGHLIGHTS ARE ON TRACK. HOWEVER...
IF CURRENT TEMPERATURE FORECAST PANS OUT...SOME LOCATIONS IN THE
WESTERN PORTION OF OUR AREA MAY CONTINUE TO REACH WIND CHILL ADVISORY
CRITERIA IN THE AFTERNOON. WILL LET DAY SHIFT ASSESS THIS FURTHER.
DURING THE NIGHT...THE COMBINATION OF LIFT FROM THE UPPER JET AND
WEAK SHORTWAVE MOVING THROUGH ACTING A SATURATED AIR MASS FROM 700
MB DOWN WHICH IS IN THE DENDRITIC ZONE WILL PRODUCE SOME LIGHT SNOW
THROUGH THE NIGHT AND ADJUSTED THAT ACCORDINGLY. MODELS FORECASTING
VERY COLD MINS AS SURFACE RIDGE COMES IN DURING THE NIGHT WITH
LIGHT WINDS EXPECTED. HOWEVER...UPPER SYSTEM WILL SPREAD CLOUDS
ACROSS THE AREA. CONSIDERING WHAT IS GOING ON THIS MORNING...
CONTINUED THE VERY COLD FORECAST BUT NOT AS COLD AS THE COLDEST
GUIDANCE. AS RESULT...ANOTHER WIND CHILL HIGHLIGHT WILL BE NEEDED
WITH ADVISORY AND WARNING CRITERIA BEING MET DEPENDING ON YOUR
LOCATION. BECAUSE OF THE CURRENT HIGHLIGHT AND THE
COMPLEXITY/UNCERTAINTY OF THE TEMPERATURE FORECAST...THE DAY SHIFT
WILL HAVE TO ASSESS THIS AFTER THE CURRENT HIGHLIGHT IS DONE.
THURSDAY/THURSDAY NIGHT...WIND CHILL HIGHLIGHTS WILL CONTINUE THROUGH
THE MORNING. MODEL DIFFERENCES START SHOWING UP AT JET LEVEL WITH A
COUPLE OF MODELS SHOWING THE LEFT REAR QUADRANT AND A COUPLE OF THEM
IN THE RIGHT REAR THROUGH THE DAY. WEAK MID LEVEL LIFT WILL ALSO
REMAIN AS A COUPLE DIFFERENT SHORTWAVE TROUGHS MOVE THROUGH. THE
DEPTH OF SATURATED AIR MASS DECREASES BUT IT STILL IS IN THE
DENDRITIC ZONE. SO WILL KEEP A MENTION OF FLURRIES THROUGH THE DAY.
COMBINATION OF A VERY COLD AIR MASS...CLOUD COVER AND A SNOWFIELD
WILL KEEP HIGH TEMPERATURES VERY COLD ALTHOUGH IT DOES LOOK A
LITTLE WARMER. DURING THE NIGHT MODELS REDEVELOP OR KEEP A RIGHT REAR
QUADRANT OF THE JET OVER THE AREA DURING THE NIGHT. MOISTURE GETS
MUCH MORE SHALLOW DURING THE OVERNIGHT HOURS. SO AT THIS TIME WILL
CONFINE THE FLURRIES TO THE EVENING.
FRIDAY/FRIDAY NIGHT...RIGHT REAR QUADRANT OF THE JET REMAINS OVER THE
AREA INTO THE EARLY AFTERNOON. AIR MASS WARMS WITH MOST OF THE
MOISTURE ABOVE 700 MB. SO WILL KEEP CONDITIONS DRY WITH ONLY
THICKENING MID AND UPPER LEVEL CLOUD COVER. LATE IN THE NIGHT THE
NEXT UPPER JET STARTS APPROACHING FROM THE WEST. ALL MODEL SOUNDINGS
SHOW A SIGNIFICANT DRY LAYER WITH ALL THE MOISTURE WELL ABOVE 700 MB
AND MAYBE SOME VERY SHALLOW LOW LEVEL MOISTURE WHICH MAY END UP BEING
STRATUS. SO REMOVED THE SLIGHT CHANCE POPS FROM FRIDAY NIGHT AS DRY
CONDITIONS EXPECTED. MODELS CONTINUE TO WARM UP HIGH TEMPERATURES
BUT DIFFER ON HOW MUCH. BECAUSE OF THE THICKENING CLOUD COVER...
SNOW FIELD...AND MODELS TENDENCY TO SCOUR OUT ARCTIC AIR TOO FAST...
WENT TOWARD THE COLDER GUIDANCE.
.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 418 AM MST WED FEB 5 2014
SATURDAY AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE CENTRAL
PLAINS. LATEST MODEL RUNS CONTINUE TO TREND THE POSITION OF THE
TROUGH FURTHER NORTH...LEAVING THE AREA IN THE DRIER AIR TO THE
SOUTH OF THE TROUGH. HOWEVER ANOTHER COLD FRONT WILL BE MOVING
THROUGH THE AREA DURING THE DAY WHICH MAY ALLOW SOME SMALL AMOUNTS
OF PRECIP. TO DEVELOP ALONG THE FRONT OVER THE NORTHERN HALF OF THE
AREA. THE NEXT CHANCE FOR PRECIP. WILL BE MONDAY AS LESS DEFINED
UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE AREA. MODELS HAVE
WIDESPREAD 1000-500MB MOISTURE AHEAD OF THE TROUGH OVER THE AREA
WHICH WILL HELP GIVE THE AREA A BETTER CHANCE FOR RECEIVING SOME
PRECIP. AS THE TROUGH MOVES THROUGH.
TEMPERATURES FOR THE PERIOD WILL BE AT LEAST 10 DEGREES BELOW
NORMAL. ONCE THE FRONT FROM SATURDAY MOVES THROUGH...IT WILL REMAIN
OVER THE AREA WITH A MORE NORTH-SOUTH ORIENTATION WITH THE COOLER
TEMPERATURES TO THE EAST.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 440 AM MST WED FEB 5 2014
MODELS ARE OVERPREDICTING THE COVERAGE OF CLOUD COVER AND HOW LOW
THOSE CEILINGS ARE. IN SUCH AN EXTREMELY COLD AIR MASS...THE
MODELS THINK THERE IS CLOUD COVER BECAUSE OF THAT. SO HAVE NOT PUT
IN THE LOW CEILINGS THEY ARE PREDICTING AND KEEPING VFR CONDITIONS
THROUGH THE PERIOD. DURING THE EVENING AND OVERNIGHT HOURS...AN
UPPER SYSTEM WILL BRING A LOW CHANCE OF SNOW TO THE AREA WITH THE
BEST CHANCE BEING SOUTH AND WEST OF KGLD. SO CHOSE NOT TO MENTION
ANY SNOW AT EITHER TAF SITE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL WARNING UNTIL 11 AM MST /NOON CST/ THIS MORNING FOR
KSZ001-002-013-014-027-028-041.
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR KSZ003-004-015-016-
029-042.
CO...WIND CHILL WARNING UNTIL 11 AM MST THIS MORNING FOR COZ090>092.
NE...WIND CHILL WARNING UNTIL 11 AM MST /NOON CST/ THIS MORNING FOR
NEZ079-080.
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NEZ081.
&&
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...BULLERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 PM MST TUE FEB 4 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051900- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1052 PM MST TUE FEB 4 2014 /1152 PM CST TUE FEB 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT THE COMBINATION OF COLD TEMPERATURES AND WINDS WILL CAUSE WIDESPREAD WIND CHILL READINGS IN THE 15 BELOW TO 25 BELOW ZERO RANGE. WESTERN PORTIONS OF THE FORECAST AREA ARE EXPECTED TO HAVE WIND CHILL READINGS DROP AS LOW AS 30 BELOW ZERO AND HAVE NOW BEEN PLACED UNDER A WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY...WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO WILL CONTINUE THROUGH THE MORNING HOURS. EVEN COLDER WIND CHILL READINGS CAN BE EXPECTED WEDNESDAY NIGHT INTO THURSDAY MORNING. WIND CHILL READINGS OF 20 BELOW TO NEAR 30 BELOW ZERO WILL OCCUR DURING THIS TIME. FROM WEDNESDAY THROUGH SATURDAY...LIGHT SNOW CAN BE EXPECTED THROUGH MOST OF THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
Haigler reported wind chills as low as -25.
The McCook airport reported wind chills as low as -25. During the late evening of the 5th McCook reported a wind chill of -27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487744, 487747.